Alert archive / Indiana / Frost Advisories in 2020

Frost Advisory 3, NWS Indianapolis, IN

May 11, 202026 counties in Indiana

NWS Indianapolis, IN issued this frost advisory at May 11, 2020, 3:39 AM EDT for 26 counties in Indiana. It took effect at May 12, 2020, 2:00 AM EDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
May 11, 2020, 3:39 AM EDT (07:39 UTC)
In effect from
May 12, 2020, 2:00 AM EDT
Expired
May 12, 2020, 8:00 AM EDT
In force
6 hr
Issued by
NWS Indianapolis, IN
All 26 counties

Bartholomew County, IN, Boone County, IN, Brown County, IN, Carroll County, IN, Clinton County, IN, Decatur County, IN, Delaware County, IN, Fountain County, IN, Hamilton County, IN, Hancock County, IN, Hendricks County, IN, Henry County, IN, Howard County, IN, Jennings County, IN, Johnson County, IN, Madison County, IN, Marion County, IN, Montgomery County, IN, Morgan County, IN, Putnam County, IN, Randolph County, IN, Rush County, IN, Shelby County, IN, Tippecanoe County, IN, Tipton County, IN, Warren County, IN

The radar

The Indianapolis radar (KIND), 23 km from the middle of the area, began a volume at 07:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 7.7 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2020-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2020-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -79 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1540 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-79 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted.

847 
WWUS73 KIND 110739
NPWIND

URGENT - WEATHER MESSAGE
National Weather Service Indianapolis IN
339 AM EDT Mon May 11 2020

INZ021-030-031-038>042-048-049-056-057-064-065-072-111545-
/O.NEW.KIND.FR.Y.0003.200512T0600Z-200512T1200Z/
Carroll-Clinton-Howard-Tipton-Hamilton-Madison-Delaware-Randolph-
Hancock-Henry-Shelby-Rush-Bartholomew-Decatur-Jennings-
Including the cities of Delphi, Flora, Frankfort, Kokomo, Tipton,
Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, 
Greenfield, Cumberland, New Castle, Shelbyville, Rushville, 
Columbus, Greensburg, and North Vernon
339 AM EDT Mon May 11 2020

...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM EDT TUESDAY...

* WHAT...Temperatures as low as 34 will result in frost 
  formation.

* WHERE...Portions of central, east central, north central and 
  southeast Indiana.

* WHEN...From 2 AM to 8 AM EDT Tuesday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/ind
5 follow-up statements
951 
WWUS73 KIND 111315
NPWIND

URGENT - WEATHER MESSAGE
National Weather Service Indianapolis IN
915 AM EDT Mon May 11 2020

INZ021-030-031-038>042-048-049-056-057-064-065-072-112115-
/O.CON.KIND.FR.Y.0003.200512T0600Z-200512T1200Z/
Carroll-Clinton-Howard-Tipton-Hamilton-Madison-Delaware-Randolph-
Hancock-Henry-Shelby-Rush-Bartholomew-Decatur-Jennings-
Including the cities of Delphi, Flora, Frankfort, Kokomo, Tipton,
Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, 
Greenfield, Cumberland, New Castle, Shelbyville, Rushville, 
Columbus, Greensburg, and North Vernon
915 AM EDT Mon May 11 2020

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM EDT
TUESDAY...

* WHAT...Temperatures as low as 34 will result in frost 
  formation.

* WHERE...Portions of central, east central, north central and 
  southeast Indiana.

* WHEN...From 2 AM to 8 AM EDT Tuesday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/ind
603 
WWUS73 KIND 111923
NPWIND

URGENT - WEATHER MESSAGE
National Weather Service Indianapolis IN
323 PM EDT Mon May 11 2020

INZ028-029-035>037-045>047-054-055-063-120330-
/O.EXA.KIND.FR.Y.0003.200512T0600Z-200512T1200Z/
Warren-Tippecanoe-Fountain-Montgomery-Boone-Putnam-Hendricks-
Marion-Morgan-Johnson-Brown-
Including the cities of Williamsport, West Lebanon, Lafayette, 
West Lafayette, Attica, Covington, Veedersburg, Crawfordsville, 
Lebanon, Zionsville, Greencastle, Plainfield, Brownsburg, 
Danville, Indianapolis, Martinsville, Mooresville, Greenwood, 
Franklin, and Nashville
323 PM EDT Mon May 11 2020

...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM EDT TUESDAY...

* WHAT...Temperatures as low as 34 will result in frost 
  formation.

* WHERE...Portions of central, south central and west central 
  Indiana.

* WHEN...From 2 AM to 8 AM EDT Tuesday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

INZ021-030-031-038>042-048-049-056-057-064-065-072-120330-
/O.CON.KIND.FR.Y.0003.200512T0600Z-200512T1200Z/
Carroll-Clinton-Howard-Tipton-Hamilton-Madison-Delaware-Randolph-
Hancock-Henry-Shelby-Rush-Bartholomew-Decatur-Jennings-
Including the cities of Delphi, Flora, Frankfort, Kokomo, Tipton,
Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, 
Greenfield, Cumberland, New Castle, Shelbyville, Rushville, 
Columbus, Greensburg, and North Vernon
323 PM EDT Mon May 11 2020

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM EDT
TUESDAY...

* WHAT...Temperatures as low as 34 will result in frost 
  formation.

* WHERE...Portions of central, east central, north central and 
  southeast Indiana.

* WHEN...From 2 AM to 8 AM EDT Tuesday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/ind
545 
WWUS73 KIND 120134
NPWIND

URGENT - WEATHER MESSAGE
National Weather Service Indianapolis IN
934 PM EDT Mon May 11 2020

...Frost Advisory Tonight...

INZ021-028>031-035>042-045>049-054>057-063>065-072-120945-
/O.CON.KIND.FR.Y.0003.200512T0600Z-200512T1200Z/
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-
Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Putnam-Hendricks-
Marion-Hancock-Henry-Morgan-Johnson-Shelby-Rush-Brown-Bartholomew-
Decatur-Jennings-
Including the cities of Delphi, Flora, Williamsport, 
West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, 
Attica, Covington, Veedersburg, Crawfordsville, Lebanon, 
Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, 
Muncie, Winchester, Greencastle, Plainfield, Brownsburg, 
Danville, Indianapolis, Greenfield, Cumberland, New Castle, 
Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, 
Rushville, Nashville, Columbus, Greensburg, and North Vernon
934 PM EDT Mon May 11 2020

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM EDT
TUESDAY...

* WHAT...Temperatures as low as 34 will result in frost 
  formation. 

* WHERE...Portions of central, east central, north central and 
  southeast Indiana. 

* WHEN...From 2 AM to 8 AM EDT Tuesday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

Puma
595 
WWUS73 KIND 120741
NPWIND

URGENT - WEATHER MESSAGE
National Weather Service Indianapolis IN
341 AM EDT Tue May 12 2020

INZ021-028>031-035>042-045>049-054>057-063>065-072-121200-
/O.CON.KIND.FR.Y.0003.000000T0000Z-200512T1200Z/
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-
Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Putnam-Hendricks-
Marion-Hancock-Henry-Morgan-Johnson-Shelby-Rush-Brown-Bartholomew-
Decatur-Jennings-
Including the cities of Delphi, Flora, Williamsport, 
West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, 
Attica, Covington, Veedersburg, Crawfordsville, Lebanon, 
Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, 
Muncie, Winchester, Greencastle, Plainfield, Brownsburg, 
Danville, Indianapolis, Greenfield, Cumberland, New Castle, 
Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, 
Rushville, Nashville, Columbus, Greensburg, and North Vernon
341 AM EDT Tue May 12 2020

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING...

* WHAT...Temperatures in the middle 30s will result in frost 
  formation.

* WHERE...Portions of central, east central, north central and 
  southeast Indiana.

* WHEN...Until 8 AM EDT this morning.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/ind
794 
WWUS73 KIND 121203
NPWIND

URGENT - WEATHER MESSAGE
National Weather Service Indianapolis IN
803 AM EDT Tue May 12 2020

INZ021-028>031-035>042-045>049-054>057-063>065-072-121315-
/O.EXP.KIND.FR.Y.0003.000000T0000Z-200512T1200Z/
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-
Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Putnam-Hendricks-
Marion-Hancock-Henry-Morgan-Johnson-Shelby-Rush-Brown-Bartholomew-
Decatur-Jennings-
Including the cities of Delphi, Flora, Williamsport, 
West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, 
Attica, Covington, Veedersburg, Crawfordsville, Lebanon, 
Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, 
Muncie, Winchester, Greencastle, Plainfield, Brownsburg, 
Danville, Indianapolis, Greenfield, Cumberland, New Castle, 
Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, 
Rushville, Nashville, Columbus, Greensburg, and North Vernon
803 AM EDT Tue May 12 2020

...FROST ADVISORY HAS EXPIRED...

Temperatures are warming so the frost advisory has been allowed 
to expire.

$$

For more information from the National Weather Service visit
https://weather.gov/ind

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this frost advisory went out at May 11, 3:24 AM EDT, 15 minutes earlier.

Area forecast discussion, May 11, 3:24 AM EDT, 15 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
324 AM EDT Mon May 11 2020

.UPDATE...
The SYNOPSIS...NEAR TERM and SHORT TERM sections
have been updated below.

&&

.SYNOPSIS...
Issued at 324 AM EDT Mon May 11 2020

Cold but mainly dry weather is expected through Tuesday. After
Tuesday, warmer and wetter conditions can be expected with a
frontal system meandering in the area. Above normal temperatures
return for the end of the week.

&&

.NEAR TERM (Today)...
Issued at 324 AM EDT Mon May 11 2020

Early this morning, much of central Indiana saw mostly cloudy
skies. A few sprinkles were across northern sections of the area.
Cyclonic flow continued at the surface and aloft.

Models have been doing poorly with cloud cover upstream. Satellite
shows extensive cloud cover upstream, while most models are
showing fewer clouds.

With cyclonic flow continuing, and a surface trough moving through
this afternoon, feel that skies will be mostly cloudy to cloudy
for a good part of the day. The exception could be the southwest
and far southern areas, which look to be closer to the edge of the
clouds.

With the expected clouds, lowered the NBM's highs for today.

The HRRR consistently has been showing some showers developing
this afternoon. Although there will be a surface trough moving
through, for the moment feel that there won't be enough forcing
for showers. Will keep a dry forecast for now.

&&

.SHORT TERM (Tonight through Wednesday night)...
Issued at 324 AM EDT Mon May 11 2020

Models are close enough that the National Blend of Models
initialization was accepted for most items.

Clouds will diminish some this evening with high pressure moving
in and cyclonic flow easing. However, some high clouds will be
moving in from the southwest. The cold airmass remains in place,
so lows in the mid 30s look like a good bet across the northeast
where cloud cover is expected to be lower.

Winds will be light as well tonight. Thus, areas of frost will
likely form. However, it's not quite a slam dunk with the
potential for the higher clouds to be faster than expected. Will
err on the side of caution though and issue a Frost Advisory for
parts of the northern and eastern forecast area overnight.

Tuesday will be quiet but partly to mostly cloudy from high and
mid clouds.

Tuesday night into Wednesday some warm advection will begin to
influence the area as the upper pattern shifts from its current
northwest flow. Some concerns about moisture in the low levels
though with an easterly component of the wind.

NBM looks too aggressive with the PoPs given the dry low levels.
Will slow its PoPs down some. PoPs will be in the slight chance to
chance category many areas by Wednesday late afternoon.

Wednesday night a stronger upper wave will move through. Moisture
will be better with flow now out of the south at the surface. Will
go with chance category PoPs many areas.

&&

.LONG TERM /Wednesday night through Sunday/...

Issued at 1250 PM EDT Sun May 10 2020

As the long term begins, progressive upper flow is developing across
much of the country. Temperatures will warm to above normal, and
upper waves moving through the main flow with a warm front forming
and sloshing around to the north of the area will bring off and on
chances for showers to the area. With central Indiana staying in the
warm sector and southerly component flow bringing moisture with it,
chances for thunderstorms will be the rule rather than the exception
for the long term period. Given the variability in the ensembles and
operational models in the timing of those aforementioned upper
waves, will keep at least chance PoPs going through the period and
not vary much from the NBM.

&&

.AVIATION /Discussion for the 11/06Z TAF Issuance/...

Issued at 1155 PM EDT Sun May 10 2020

A few rain showers are lingering and keeping flight conditions at
MVFR levels at KIND and KLAF for now. Elsewhere, VFR is generally
the prevailing flight category. However, all sites should be at
VFR levels by Mon 08-11Z when showers taper off. VFR will then
prevail through the end of the TAF period.  Meanwhile, winds will
remain strong out of the northwest for a few more hours with
sustained speeds of 12 to 14 kts and gusts to 24 kts. After that,
they will taper off and become primarily northwesterly at 5 to 10
kts.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
Frost Advisory from 2 AM to 8 AM EDT Tuesday for INZ021-030-031-
038>042-048-049-056-057-065-072.

&&

SYNOPSIS...50
NEAR TERM...50
SHORT TERM...50
LONG TERM....CP
AVIATION...TDUD
Hazardous weather outlook, May 10, 11:17 PM EDT, 4 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
1117 PM EDT Sun May 10 2020

INZ021-028>031-035>049-051>057-060>065-067>072-120330-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute,
Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood,
Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield,
Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington,
Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown,
and North Vernon
1117 PM EDT Sun May 10 2020

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: No hazardous weather is expected at this time.

Discussion:  Patchy frost is possible late tonight in sheltered
areas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Outlook: Thunderstorms are possible Wednesday evening through
Saturday. Lightning is a threat from any thunderstorm.

Discussion: Cool weather will continue early this week. As warmer air
moves in along with a front, thunderstorms will be possible mid to
late week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

Nearby

Frost Advisories in Indiana, 2020Every frost advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.